Florida, 2016

Damaging Winds and Lightning Strike in Florida, August 14, 2016

August 14, 2016 · NWS MLB · 3 events in 2 counties and zones

A severe thunderstorm produced wind damage to trees and structures in Lake County during the middle of the afternoon. About an hour later, another storm produced lightning which injured a man on a Volusia County beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe thunderstorm produced wind damage to trees and structures in Lake County during the middle of the afternoon. About an hour later, another storm produced lightning which injured a man on a Volusia County beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 14, 8:50 AM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 14, 8:50 AM EST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
950 AM EDT SUN AUG 14 2016

.UPDATE...

SSW-NNE oriented axis of the elongated TUTT cell made it west of
ECFL earlier this morning, and now lies along 83-84W, just off the
FL west coast. As anticipated, its much more convectively active
eastern flank has begun to push across ECFL. Combination of strong
H25 divergence and H50 PVA are produced some convective showers
early this morning, which have "debrised out" into very light
stratiform rainfall along with some widespread mid and high clouds
(which also made for a picturesque sunrise across the region).
Morning RAOBs show much deeper moisture with mean PWATs ranging from
1,8" at TBW to 2.0"" at XMR and 2.1" at MFL. Low level wind flow is
decidedly more backed to E/ESE along the coast compared to Saturday.

Main forecast concern will be impact of widespread clouds on high
temps. Aside from increasing sky cover quite a bit, have made some
slight downward adjustments which will keep readings  in the U80s
along the coast to around 90-91F inland, and if significant breaks
/thinning of the mid/high cloud canopy don't occur this afternoon,
88-89F may be all the interior sees as well. Made no changes to the
current forecast POPs of 30-40 as upper forcing overhead should help
overcome limited diurnal insolation.

&&

.AVIATION...Upper end MVFR to VFR VSBYS near 5-6SM in ongoing light
stratiform precip, which will dissipate by late morning. Scattered
late morning showers possible near and a little west of the coastal
aerodromes, with a better chance for the inland sites, where TEMPO
groups were placed for the 12Z TAF package.

&&

.MARINE...Current winds are running a little either side of due east
at near 10KT, with seas 2-3FT. Other than some tweaks to the wind
direction to show the flow a little more backed than currently
indicated by the CWF, the wind/sea forecasts look fine.

&&

.CLIMATE...Given the widespread and onshore ESE wind flow, the
streak of consecutive days at or above 90 degrees at both Melbourne
(51) and Daytona Beach (47) looks to be in serious jeopardy today.
The official forecast no longer shows either location getting out of
the upper 80s.

&&

FORECAST UPDATE...Cristaldi
AVIATION/RADAR/IMPACT WX...Sedlock

&&

.PREV DISCUSSION... /issued 317 AM EDT SUN AUG 14 2016/

Tonight...Convection should push west of the area into the evening,
but lingering rain chances will continue from the Cape southward as
E/SE flow may continue to transport showers/isolated storms onshore
overnight.

Monday...Strong mid level ridge will extend from the Carolinas
offshore with 596-597 DM height northeast of the area. Low level
winds in the H9-H8 layer will be from the ESE near 15 knots bringing
a low shower chance to the coast early with isolated Atlantic
showers moving onshore. Some deeper moisture will work westward
across srn sections through mid day and then transition westward
across the interior in the afternoon. Will range rain chances from
20-30 pct near the coast to near 40 percent across the interior.
High around 90 coastal to lower to mid 90s inland areas.

Mon Night...Low level onshore flow will continue with slightly
higher moisture levels expected from the Cape southward. Will
continue low shower chances from Brevard to Martin county...mainly
near the east coast. Lows in the upper 70s along the immediate coast
and mid 70s for the interior.

Tuesday...Low-Mid level ridge remains strong northeast of the area
with deep layer easterly flow. Rain chances will be lowest near the
east coast around 30 pct to 40 pct across the interior. Expect some
isolated to scattered lightning storms to move onshore and focus
more toward the interior by mid to late afternoon.

Wed-Thu...The ridge will begin to weaken northeast of the area into
Thursday though low level flow will remain easterly Wed and then
become southeast into Thu. Will keep rain chances near 30 percent
along the east coast with the east coast sea breeze moving inland
each day. Slight uptick in moisture and better late afternoon
convergence across the interior by Thu should lead to slightly
higher inland coverage over recent days but still in the scattered
range. Highs 90 coast to lower to mid 90s for the interior. Lows
in the mid 70s...with warmer readings at the beaches.

Fri-Sun...The mid level ridge will transition south of the FL for
the upcoming weekend with the surface ridge also settling south
toward the area. This should allow for slightly higher coverage in
the scattered range over much of east central FL with sea breeze
interactions over the interior each afternoon and evening and
developing westerly mid level steering flow bringing some storms
back toward the east coast late in the day into the evening.

&&

.AVIATION...Mainly VFR through the morning. However Tempo MVFR
conditions will be possible from showers/light rain moving into the
Treasure Coast. Into the afternoon, isolated to scattered showers
and storms developing along diffuse inland moving east coast sea
breeze will generate tempo IFR/MVFR conditions, mainly over interior
TAF sites. Have limited mention to VCSH/VCTS for now.

Lingering low end rain chances will continue along the coast from
the Cape southward tonight from onshore moving showers and isolated
storms.

&&

.MARINE...

Today-Tonight...Ridge axis remains north of the waters with E/SE
winds persisting around 5-10 knots through tonight. Seas will range
from 2-3 feet.

Monday-Thursday...Surface ridge northeast of the waters will
continue an east to southeast flow for early to mid week. Winds to
10-15 knots Mon-Tue will decrease to around 10 knots by mid week as
flow gradually veers. Seas 2-3 ft.

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&
Hazardous weather outlook, Aug 14, 9:26 AM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1026 AM EDT SUN AUG 14 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-150000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1026 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
INCREASING MOISTURE ACROSS THE REGION SHOULD ALLOW FOR SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON...ESPECIALLY WEST
OF INTERSTATE 95...ALONG THE INLAND MOVING EAST COAST SEA BREEZE.
STORM MOTION WILL BE TOWARD THE NORTH TO NORTHWEST AROUND 15 TO 20
MPH. MAIN THREATS FROM ANY ISOLATED STRONGER CONVECTION WILL BE
FREQUENT LIGHTNING STRIKES...STRONG WIND GUSTS UP TO 40 TO 50 MPH
AND HEAVY DOWNPOURS.

.RIP CURRENT IMPACT...
A MODERATE RISK OF RIP CURRENTS WILL EXIST AT EAST CENTRAL FLORIDA
BEACHES TODAY. THE GREATEST THREAT WILL BE FROM LATE THIS MORNING
THROUGH AROUND 2 PM THIS AFTERNOON. WHEN ARRIVING AT THE BEACH...
CHECK WITH OCEAN RESCUE PERSONNEL ON THE LATEST SURF CONDITIONS AND
ALWAYS SWIM NEAR A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS IN EXCESS OF 35 KNOTS AS THEY MOVE NORTH TO NORTHWEST
AROUND 15 TO 20 MPH...MAINLY OVER INLAND LAKES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SUFFICIENT MOISTURE WILL EXIST FOR SCATTERED STORM COVERAGE
EACH AFTERNOON THROUGH THE UPCOMING WORK WEEK. BEST RAIN CHANCES
AND THREAT FOR A FEW STRONGER STORMS WILL CONTINUE TO BE OVER THE
INTERIOR COUNTIES. LOCALLY HEAVY DOWNPOURS...OCCASIONAL TO
FREQUENT LIGHTNING STRIKES...AND GUSTY DOWNBURST WINDS WILL BE THE
MAIN HAZARDS IN ANY STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WEITLICH/SEDLOCK

In the hours before

Special weather statement, Aug 14, 12:58 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
158 PM EDT SUN AUG 14 2016

FLZ045-053-141845-
OSCEOLA FL-ORANGE FL-
158 PM EDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 245 PM EDT...

AT 158 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAMPBELL...OR NEAR KISSIMMEE...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KISSIMMEE...WINDERMERE...BAY LAKE...
INTERCESSION CITY AND CELEBRATION.

LAT...LON 2849 8153 2834 8142 2824 8138 2815 8152
      2818 8153 2820 8152 2826 8156 2826 8166
      2843 8166
TIME...MOT...LOC 1758Z 137DEG 13KT 2828 8145

SEDLOCK
Special weather statement, Aug 14, 1:12 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
212 PM EDT SUN AUG 14 2016

FLZ045-141900-
ORANGE FL-
212 PM EDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ORANGE COUNTY UNTIL 300
PM EDT...

AT 212 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
UNIVERSAL STUDIOS...OR NEAR WINDERMERE...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...APOPKA...OCOEE...WINTER GARDEN AND WINDERMERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE
A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 2854 8135 2841 8147 2850 8151 2847 8157
      2859 8163 2869 8151
TIME...MOT...LOC 1812Z 137DEG 13KT 2848 8148

SEDLOCK
Special weather statement, Aug 14, 1:32 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
232 PM EDT SUN AUG 14 2016

FLZ041-044>046-144-141930-
INLAND VOLUSIA COUNTY FL-NORTHERN LAKE COUNTY FL-
SOUTHERN LAKE COUNTY FL-ORANGE FL-SEMINOLE FL-
232 PM EDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ORANGE...LAKE...SEMINOLE
AND SOUTH CENTRAL VOLUSIA COUNTIES UNTIL 330 PM EDT...

AT 231 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MIDWAY TO WINTER GARDEN TO NEAR FOUR
CORNERS. MOVEMENT WAS NORTHWEST AT 15 TO 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...DELTONA...SANFORD...APOPKA AND ALTAMONTE SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 2877 8195 2905 8143 2872 8104 2857 8135
      2835 8151 2835 8179 2836 8179 2836 8186
      2835 8186 2835 8196
TIME...MOT...LOC 1831Z 143DEG 17KT 2885 8124 2857 8157 2834 8169

SEDLOCK

The radar

The Melbourne radar (KMLB), 126 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lake

When
August 14, 2:10 PM EST
Where
Lake County, 0.61 mi W of Tropical Shrs Manor
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.800, -81.680

The Lake County Sheriffs Office reported a large tree and many large branches downed by strong winds, resulting in a roadway closure on Lakeshore Drive in Eustis.

Thunderstorm Wind, Lake

When
August 14, 2:28 PM EST
Where
Lake County, 1.39 mi ESE of Lisbon
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
28.860, -81.750

Lake County EMS reported structural damage to a community pool house at the Shangri-La-by-the-Lake mobile home park, due to thunderstorm winds. The roof was torn off the building.

Lightning, Volusia

When
August 14, 3:12 PM EST
Where
Volusia County, 0.52 mi S of Ponce Park
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
29.212, -80.999

A 55 year old Daytona Beach man was struck by lightning while riding an all-terrain vehicle near Sliver Beach Avenue on Daytona Beach. The man was transported to a local medical center where he was treated for minor injuries and released.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643812, 643813, 643675.